Alert archive / Illinois / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 12, NWS Paducah, KY

April 21, 2016Edwards County, Wayne County, Illinois

NWS Paducah, KY issued this severe thunderstorm warning at Apr 21, 2016, 7:20 PM CDT for Edwards County, Wayne County, Illinois. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 21, 2016, 7:20 PM CDT (00:20 UTC)
Expired
Apr 21, 2016, 7:45 PM CDT
In force
25 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Edwards County, IL, Wayne County, IL

The radar

The Evansville,IN radar (KVWX), 48 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.3 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2016-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2016-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
1090 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 5:52 PM CDT, 1 hour 28 minutes earlier.

Area forecast discussion, Apr 21, 5:52 PM CDT, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
552 PM CDT THU APR 21 2016

.SHORT TERM...(Tonight through Saturday night)
Issued at 210 PM CDT Thu Apr 21 2016

Precipitation lingered in the eastern portions of the area
(Pennyrile region of west KY/parts of southwest IN) all morning.
Some additional development occurred back to the west of that
activity from near Paducah to Evansville up to Pike County IN. By
early afternoon, some isolated convection started flaring up over
S. IL. Hardly any lightning with any of this activity but hail may
occur.

The upper level low, clearly seen in water vapor loop over central
Iowa this morning, moved into southern IA/northern MO this
afternoon. This low will move into western IL by 00Z this evening
and into central IL later tonight. As this occurs...we will continue
to see the chances for showers and some thunderstorms through
tonight, as the main trough pivots over our region and better
moisture becomes available. Freezing levels are pretty low, so
some of the storms could produce some hail. Looking at the latest
suite of models...it is still difficult to pinpoint where
convection may set up, but the consensus appears to be that
southern IL, southwest IN and parts of SEMO have the best chances
to see additional development this afternoon into the evening
hours.

Models have become a little more persistent on lingering
precipitation in the our eastern sections (southeast IL, southwest
IN and the northern Pennyrile of western KY) later tonight (after
midnight) and even into Friday...as lingering moisture interacts
with the departing upper low to produce some showers. This is in
line with previous thinking so just minor adjustments will be
needed to POPs over the next 24 hours.

The effects of this upper low will finally get out of the region
Friday night. Then we can focus on another nice spring weekend,
which promises to be dry and warm. Although it will be rather cool
to start out the day on Saturday, as Friday nights lows will be in
the upper 40s across the north with lower 50s in the south.

.LONG TERM...(Sunday through Thursday)
Issued at 210 PM CDT Thu Apr 21 2016

A weak upper level ridge will move east by Monday providing a
southwest flow regime as one upper level low over the Dakotas
dissipates and another develops over the southern Rockies. This
moist flow will provide ample opportunities for showers and
thunderstorms for most of next week across the area.

At the surface, a weak front will lie east to west over the CWA by
late Tuesday. This is expected to move north as a warm front on
Wednesday. After that the models diverge slightly with the GFS
pushing a front through the area on Thursday. The ECMWF and GEFS
prefer to hang the front up either over our cwa or just to the
north.

All this means is that an unsettled, wet week is expected.

SPC has a small portion of the northwest edge of our CWA outlooked
for next Thursday. This looks pretty good as jet dynamics will be
strongest in that area ahead of a surface low lifting out of the
southern plains. Surface or elevated instability is forecast to be
over the area from Tuesday on. Any severe looks to be more isolated
in nature for us.

The Ensemble SA Tables suggest the heaviest rains will be Wednesday
and Thursday. However, any thunderstorm could produce locally heavy
rain next week.

&&

.AVIATION...
Issued at 552 PM CDT Thu Apr 21 2016

Variable VFR isolated MVFR cigs this evening with scattered
showers and isolated thunderstorms moving across the area. Winds
will become light and veer more toward the WSW. An increase in
low level moisture by early tomorrow should last through the day.
Have a hint of a lower cloud deck but primary cig VFR. May have
to tweak those down with time. NNW winds tomorrow with a few gusts
15-20 kts after 14z.

&&

.PAH Watches/Warnings/Advisories...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...CW
LONG TERM...PS
Hazardous weather outlook, Apr 21, 4:24 PM CDT, 2 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
424 PM CDT THU APR 21 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-221000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
424 PM CDT THU APR 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS WILL REMAIN POSSIBLE THIS AFTERNOON
AND EVENING. A FEW OF THE STRONGER STORMS MAY PRODUCE SMALL HAIL AND
LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE FORECAST ACROSS THE REGION FROM MONDAY THROUGH
WEDNESDAY. A FEW STRONG STORMS WILL BE POSSIBLE ON TUESDAY AND WEDNESDAY.
OTHERWISE...LOCALLY HEAVY RAINFALL AND LIGHTNING WILL BE THE
PRIMARY CONCERNS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED TO THE NORTH OF HIGHWAY 13 IN
SOUTHERN ILLINOIS THIS AFTERNOON.

In the hours before

Special weather statement, Apr 21, 2:00 PM CDT, 5 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
200 PM CDT THU APR 21 2016

ILZ075-080-081-211930-
PERRY IL-FRANKLIN IL-JEFFERSON IL-
200 PM CDT THU APR 21 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PERRY...NORTHERN
FRANKLIN AND SOUTHERN JEFFERSON COUNTIES UNTIL 230 PM CDT...

AT 157 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
JUST NORTHEAST OF DUQUOIN ON THE PERRY AND FRANKLIN COUNTY LINE OR
NEAR REND LAKE AREA...MOVING NORTHEAST AT 40 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MOUNT VERNON...BENTON...REND LAKE AREA...SESSER...VALIER...INA...NORTH
CITY...WALTONVILLE...BONNIE...EWING AND NASON.

LAT...LON 3833 8889 3811 8871 3796 8913 3810 8922
TIME...MOT...LOC 1857Z 240DEG 49KT 3808 8907

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 8:57 PM CDTSpecial Weather StatementPAHUnion33 min
Apr 21, 7:48 PM CDTSpecial Weather StatementPAHEdwards, Wabash27 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.